2011, 31(3): 685-707. doi: 10.3934/dcds.2011.31.685

Minimal Følner foliations are amenable

1. 

Departamento de Xeometría e Topoloxía, Universidade de Santiago de Compostela, E-15782 Santiago de Compostela, Spain

2. 

Department of Mathematics, Northwestern University 2033 Sheridan Road, Evanston, IL 60208-2730, United States

Received  February 2010 Revised  July 2011 Published  August 2011

For finitely generated groups, amenability and Følner properties are equivalent. However, contrary to a widespread idea, Kaimanovich showed that Følner condition does not imply amenability for discrete measured equivalence relations. In this paper, we exhibit two examples of $C^\infty$ foliations of closed manifolds that are Følner and non amenable with respect to a finite transverse invariant measure and a transverse invariant volume, respectively. We also prove the equivalence between the two notions when the foliation is minimal, that is all the leaves are dense, giving a positive answer to a question of Kaimanovich. The equivalence is stated with respect to transverse invariant measures or some tangentially smooth measures. The latter include harmonic measures, and in this case the Følner condition has to be replaced by $\eta$-Følner (where the usual volume is modified by the modular form $\eta$ of the measure).
Citation: Fernando Alcalde Cuesta, Ana Rechtman. Minimal Følner foliations are amenable. Discrete & Continuous Dynamical Systems - A, 2011, 31 (3) : 685-707. doi: 10.3934/dcds.2011.31.685
References:
[1]

F. Alcalde-Cuesta and G. Hector, Intégration symplectique des variétés de Poisson régulières,, (French) [Symplectic integration of regular Poisson manifolds], 90 (1995), 125.

[2]

C. Anantharaman-Delaroche and J. Renault, "Amenable Groupoids,", Monographies de L'Enseignement Mathématique [Monographs of L'Enseignement Mathématique], 36 (2000).

[3]

R. Brooks, Some Riemannian and dynamical invariants of foliations,, in, 32 (1983), 56.

[4]

A. Candel, The harmonic measures of Lucy Garnett,, Adv. Math., 176 (2003), 187. doi: 10.1016/S0001-8708(02)00036-1.

[5]

Y. Carrière and É. Ghys, Relations d'équivalence moyennables sur les groupes de Lie, (French) [Amenable equivalence relations on Lie groups],, C. R. Acad. Sci. Paris S'er. I Math., 300 (1985), 677.

[6]

D. M. Cass, Minimal leaves in foliations,, Trans. Amer. Math. Soc., 287 (1985), 201. doi: 10.1090/S0002-9947-1985-0766214-2.

[7]

A. Connes, J. Feldman and B. Weiss, An amenable equivalence relation is generated by a single transformation,, Ergodic Theory Dynam. Systems, 1 (1981), 431. doi: 10.1017/S014338570000136X.

[8]

B. Deroin, "Laminations par Variétés Complexes,", Ph.D. thesis, (2003).

[9]

D. Gaboriau, Coût des relations d'équivalence et des groupes,, Invent. Math., 139 (2000), 41. doi: 10.1007/s002229900019.

[10]

L. Garnett, Foliations, the ergodic theorem and Brownian motion,, J. Funct. Anal., 51 (1983), 285. doi: 10.1016/0022-1236(83)90015-0.

[11]

É. Ghys, Construction de champs de vecteurs sans orbite périodique (d'après Krystyna Kuperberg),, (French) [Construction of vector fields without periodic orbits (after Krystyna Kuperberg)], 227 (1995), 283.

[12]

S. E. Goodman and J. F. Plante, Holonomy and averaging in foliated sets,, J. Differential Geom., 14 (1979), 401.

[13]

U. Hirsch, Some remarks on analytic foliations and analytic branched coverings,, Math. Ann., 248 (1980), 139. doi: 10.1007/BF01421954.

[14]

V. A. Kaimanovich, Brownian motion on foliations: Entropy, invariant measures, mixing,, Functional Anal. Appl., 22 (1988), 326. doi: 10.1007/BF01077429.

[15]

V. A. Kaimanovich, Dirichlet norms, capacities and generalized isoperimetric inequalities for Markov operators,, Potential Anal., 1 (1992), 61. doi: 10.1007/BF00249786.

[16]

V. A. Kaimanovich, Amenability, hyperfiniteness, and isoperimetric inequalities,, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 999.

[17]

V. A. Kaimanovich, Equivalence relations with amenable leaves need not be amenable,, in, 202 (2001), 151.

[18]

G. Kuperberg and K. Kuperberg, Generalized counterexamples to the Seifert conjecture,, Ann. of Math. (2), 144 (1996), 239. doi: 10.2307/2118592.

[19]

J. Moser, On the volume elements on a manifold,, Trans. Amer. Math. Soc., 120 (1965), 286. doi: 10.1090/S0002-9947-1965-0182927-5.

[20]

J. Phillips, The holonomic imperative and the homotopy groupoid of a foliated manifold,, Rocky Mountain J. Math., 17 (1987), 151. doi: 10.1216/RMJ-1987-17-1-151.

[21]

J. F. Plante, Foliations with measure preserving holonomy,, Ann. of Math. (2), 102 (1975), 327. doi: 10.2307/1971034.

[22]

A. Rechtman, "Use and Disuse of Plugs in Foliations,", Ph.D. thesis, (2009).

[23]

G. Reeb, "Sur Certaines Propriétés Topologiques des Variétés Feuilletées," (French),, Publ. Inst. Math. Univ. Strasbourg, 11 (1183), 5.

[24]

M. Samuélidès, Tout feuilletage à croissance polynomiale est hyperfini,, J. Funct. Anal., 34 (1979), 363. doi: 10.1016/0022-1236(79)90082-X.

[25]

C. Series, Foliations of polynomial growth are hyperfinite,, Israel J. Math., 34 (1979), 245.

[26]

D. Sullivan, Cycles for the dynamical study of foliated manifolds and complex manifolds,, Invent. Math., 36 (1976), 225. doi: 10.1007/BF01390011.

[27]

F. W. Jr. Wilson, On the minimal sets of non-singular vector fields,, Ann. of Math. (2), 84 (1966), 529.

[28]

R. J. Zimmer, Curvature of leaves in amenable foliations,, Amer. J. Math., 105 (1983), 1011. doi: 10.2307/2374302.

show all references

References:
[1]

F. Alcalde-Cuesta and G. Hector, Intégration symplectique des variétés de Poisson régulières,, (French) [Symplectic integration of regular Poisson manifolds], 90 (1995), 125.

[2]

C. Anantharaman-Delaroche and J. Renault, "Amenable Groupoids,", Monographies de L'Enseignement Mathématique [Monographs of L'Enseignement Mathématique], 36 (2000).

[3]

R. Brooks, Some Riemannian and dynamical invariants of foliations,, in, 32 (1983), 56.

[4]

A. Candel, The harmonic measures of Lucy Garnett,, Adv. Math., 176 (2003), 187. doi: 10.1016/S0001-8708(02)00036-1.

[5]

Y. Carrière and É. Ghys, Relations d'équivalence moyennables sur les groupes de Lie, (French) [Amenable equivalence relations on Lie groups],, C. R. Acad. Sci. Paris S'er. I Math., 300 (1985), 677.

[6]

D. M. Cass, Minimal leaves in foliations,, Trans. Amer. Math. Soc., 287 (1985), 201. doi: 10.1090/S0002-9947-1985-0766214-2.

[7]

A. Connes, J. Feldman and B. Weiss, An amenable equivalence relation is generated by a single transformation,, Ergodic Theory Dynam. Systems, 1 (1981), 431. doi: 10.1017/S014338570000136X.

[8]

B. Deroin, "Laminations par Variétés Complexes,", Ph.D. thesis, (2003).

[9]

D. Gaboriau, Coût des relations d'équivalence et des groupes,, Invent. Math., 139 (2000), 41. doi: 10.1007/s002229900019.

[10]

L. Garnett, Foliations, the ergodic theorem and Brownian motion,, J. Funct. Anal., 51 (1983), 285. doi: 10.1016/0022-1236(83)90015-0.

[11]

É. Ghys, Construction de champs de vecteurs sans orbite périodique (d'après Krystyna Kuperberg),, (French) [Construction of vector fields without periodic orbits (after Krystyna Kuperberg)], 227 (1995), 283.

[12]

S. E. Goodman and J. F. Plante, Holonomy and averaging in foliated sets,, J. Differential Geom., 14 (1979), 401.

[13]

U. Hirsch, Some remarks on analytic foliations and analytic branched coverings,, Math. Ann., 248 (1980), 139. doi: 10.1007/BF01421954.

[14]

V. A. Kaimanovich, Brownian motion on foliations: Entropy, invariant measures, mixing,, Functional Anal. Appl., 22 (1988), 326. doi: 10.1007/BF01077429.

[15]

V. A. Kaimanovich, Dirichlet norms, capacities and generalized isoperimetric inequalities for Markov operators,, Potential Anal., 1 (1992), 61. doi: 10.1007/BF00249786.

[16]

V. A. Kaimanovich, Amenability, hyperfiniteness, and isoperimetric inequalities,, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 999.

[17]

V. A. Kaimanovich, Equivalence relations with amenable leaves need not be amenable,, in, 202 (2001), 151.

[18]

G. Kuperberg and K. Kuperberg, Generalized counterexamples to the Seifert conjecture,, Ann. of Math. (2), 144 (1996), 239. doi: 10.2307/2118592.

[19]

J. Moser, On the volume elements on a manifold,, Trans. Amer. Math. Soc., 120 (1965), 286. doi: 10.1090/S0002-9947-1965-0182927-5.

[20]

J. Phillips, The holonomic imperative and the homotopy groupoid of a foliated manifold,, Rocky Mountain J. Math., 17 (1987), 151. doi: 10.1216/RMJ-1987-17-1-151.

[21]

J. F. Plante, Foliations with measure preserving holonomy,, Ann. of Math. (2), 102 (1975), 327. doi: 10.2307/1971034.

[22]

A. Rechtman, "Use and Disuse of Plugs in Foliations,", Ph.D. thesis, (2009).

[23]

G. Reeb, "Sur Certaines Propriétés Topologiques des Variétés Feuilletées," (French),, Publ. Inst. Math. Univ. Strasbourg, 11 (1183), 5.

[24]

M. Samuélidès, Tout feuilletage à croissance polynomiale est hyperfini,, J. Funct. Anal., 34 (1979), 363. doi: 10.1016/0022-1236(79)90082-X.

[25]

C. Series, Foliations of polynomial growth are hyperfinite,, Israel J. Math., 34 (1979), 245.

[26]

D. Sullivan, Cycles for the dynamical study of foliated manifolds and complex manifolds,, Invent. Math., 36 (1976), 225. doi: 10.1007/BF01390011.

[27]

F. W. Jr. Wilson, On the minimal sets of non-singular vector fields,, Ann. of Math. (2), 84 (1966), 529.

[28]

R. J. Zimmer, Curvature of leaves in amenable foliations,, Amer. J. Math., 105 (1983), 1011. doi: 10.2307/2374302.

[1]

Gabriel Ponce, Ali Tahzibi, Régis Varão. Minimal yet measurable foliations. Journal of Modern Dynamics, 2014, 8 (1) : 93-107. doi: 10.3934/jmd.2014.8.93

[2]

Hans Rullgård, Eric Todd Quinto. Local Sobolev estimates of a function by means of its Radon transform. Inverse Problems & Imaging, 2010, 4 (4) : 721-734. doi: 10.3934/ipi.2010.4.721

[3]

J. W. Neuberger. How to distinguish a local semigroup from a global semigroup. Discrete & Continuous Dynamical Systems - A, 2013, 33 (11&12) : 5293-5303. doi: 10.3934/dcds.2013.33.5293

[4]

Stefano Galatolo. Global and local complexity in weakly chaotic dynamical systems. Discrete & Continuous Dynamical Systems - A, 2003, 9 (6) : 1607-1624. doi: 10.3934/dcds.2003.9.1607

[5]

Radu Saghin. Note on homology of expanding foliations. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 349-360. doi: 10.3934/dcdss.2009.2.349

[6]

Boris Hasselblatt. Critical regularity of invariant foliations. Discrete & Continuous Dynamical Systems - A, 2002, 8 (4) : 931-937. doi: 10.3934/dcds.2002.8.931

[7]

Charles Pugh, Michael Shub, Amie Wilkinson. Hölder foliations, revisited. Journal of Modern Dynamics, 2012, 6 (1) : 79-120. doi: 10.3934/jmd.2012.6.79

[8]

Percy Fernández-Sánchez, Jorge Mozo-Fernández, Hernán Neciosup. Dicritical nilpotent holomorphic foliations. Discrete & Continuous Dynamical Systems - A, 2018, 38 (7) : 3223-3237. doi: 10.3934/dcds.2018140

[9]

Olof Heden, Martin Hessler. On linear equivalence and Phelps codes. Advances in Mathematics of Communications, 2010, 4 (1) : 69-81. doi: 10.3934/amc.2010.4.69

[10]

Keonhee Lee, Kazuhiro Sakai. Various shadowing properties and their equivalence. Discrete & Continuous Dynamical Systems - A, 2005, 13 (2) : 533-540. doi: 10.3934/dcds.2005.13.533

[11]

Jin-Liang Wang, Zhi-Chun Yang, Tingwen Huang, Mingqing Xiao. Local and global exponential synchronization of complex delayed dynamical networks with general topology. Discrete & Continuous Dynamical Systems - B, 2011, 16 (1) : 393-408. doi: 10.3934/dcdsb.2011.16.393

[12]

Tao Wang. Global dynamics of a non-local delayed differential equation in the half plane. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2475-2492. doi: 10.3934/cpaa.2014.13.2475

[13]

Renaud Leplaideur. From local to global equilibrium states: Thermodynamic formalism via an inducing scheme. Electronic Research Announcements, 2014, 21: 72-79. doi: 10.3934/era.2014.21.72

[14]

Daoyuan Fang, Bin Han, Matthias Hieber. Local and global existence results for the Navier-Stokes equations in the rotational framework. Communications on Pure & Applied Analysis, 2015, 14 (2) : 609-622. doi: 10.3934/cpaa.2015.14.609

[15]

Antonio Garijo, Armengol Gasull, Xavier Jarque. Local and global phase portrait of equation $\dot z=f(z)$. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 309-329. doi: 10.3934/dcds.2007.17.309

[16]

Antônio Luiz Pereira, Severino Horácio da Silva. Continuity of global attractors for a class of non local evolution equations. Discrete & Continuous Dynamical Systems - A, 2010, 26 (3) : 1073-1100. doi: 10.3934/dcds.2010.26.1073

[17]

Xie Li, Zhaoyin Xiang. Existence and nonexistence of local/global solutions for a nonhomogeneous heat equation. Communications on Pure & Applied Analysis, 2014, 13 (4) : 1465-1480. doi: 10.3934/cpaa.2014.13.1465

[18]

E. Cabral Balreira, Saber Elaydi, Rafael Luís. Local stability implies global stability for the planar Ricker competition model. Discrete & Continuous Dynamical Systems - B, 2014, 19 (2) : 323-351. doi: 10.3934/dcdsb.2014.19.323

[19]

Joseph H. Silverman. Local-global aspects of (hyper)elliptic curves over (in)finite fields. Advances in Mathematics of Communications, 2010, 4 (2) : 101-114. doi: 10.3934/amc.2010.4.101

[20]

Tao Yu. Measurable sensitivity via Furstenberg families. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4543-4563. doi: 10.3934/dcds.2017194

2016 Impact Factor: 1.099

Metrics

  • PDF downloads (1)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]